Temporary left ventricular assist and levosimendan for coronary artery spasm
Ulrich R. Döpfmera,*, Jan P. Brauna, Joachim Grossea and Wolfgang Konertzb
a Department of Anesthesiology and Surgical Intensive Care, Charité University Hospital, Campus Mitte, Schumannstrasse 20–21, 10117 Berlin, Germany
b Department of Cardiac Surgery, Charité University Hospital, Campus Mitte, Schumannstrasse 20–21, 10117 Berlin, Germany
*Corresponding author: Dr Ulrich Döpfmer FRCA, Lindenstr. 30, 12589 Berlin, Germany. Tel.: +49 30 64399559; fax: +49 30 64398200.
E-mail address: firstname.lastname@example.org (U.R. Döpfmer).
Coronary vasospasm is a life threatening complication in the early postoperative period after coronary artery bypass grafting. We report a 45-year-old patient with normal preoperative ventricular function who could not be stabilized using established treatments such as: systemic application of glyceryl trinitrate, diltiazem and milrinone, intraaortic balloon pumping and intracoronary injection of glyceryl trinitrate. Severe stunning of the myocardium required support with a centrifugal left ventricular assist device. Subsequent application of levosimendan, a calcium sensitizer, may have contributed to prevent recurrence of repeated episodes of coronary spasm, enabling early explantation of the assist device and a full recovery.
Key Words: Coronary artery bypass grafting; Coronary artery spasm; Left ventricular assist device; Calcium sensitizers; Levosimendan